The following article is a part of conference coverage from the American Heart Association Scientific Sessions 2021, being held virtually from November 13 to 15, 2021. The team at Cardiology Advisor will be reporting on the latest news and research conducted by leading experts in cardiology. Check back for more from the AHA Scientific Sessions 2021.
The risk for cancer therapy-related cardiac dysfunction (CTRCD) is higher with the use of immune checkpoint inhibitors (ICIs), according to study results presented at the American Heart Association (AHA) Scientific Sessions 2021, held from November 13 to 15, 2021.
This study included 89 participants stratified into 2 groups: those treated with doxorubicin only (n=67) and those treated with doxorubicin plus concomitant ICI (n=22). Patients in both groups presented with similar left ventricular ejection fraction at baseline (LVEF; P =.493). There was also no significant difference in age, cardiovascular risk factors, and cumulative doxorubicin dose. The study researchers assessed left ventricular global longitudinal strain (LVGLS) and echocardiography at both baseline and 3- and 6-month follow-up and compared them between the 2 groups. A drop in LVEF of >10% and LVEF <50% constituted definite CTRCD, while probable CTRCD was defined as an LVEF drop of >10%, an LVEF >50%, plus a relative reduction in LVGLS of >15% at month 6.
At month 6 in the doxorubicin group, a drop in LVEF (66±6 to 59±6%; P <.001) as well as LVGLS (-16.5±3.2 to -14.6±3.2%; P <.001) occurred. Similar results were observed in the doxorubicin plus concomitant ICI group: LVEF decreased from 65±5 to 55±9% (P <.001), and LVGLS decreased from -18.6±1.9 to -15.3±3.6% (P <.001). No clinical myocarditis occurred over a median of 192 days follow-up. The doxorubicin group had 7 cases of definite CTRCD (10.1%) and 5 probable cases (7.4%). The doxorubicin plus concomitant ICI group had 4 definite CTRCD cases (19%) and 4 probable cases (19%). Overall, CTRCD was more common in the doxorubicin plus concomitant ICI group than in the doxorubicin group (38.1% vs. 17.4%; P =.042).
The study authors concluded that “ICI increases risk of CTRCD, when concomitantly treated with cardiotoxic agents.” Therefore, they indicated that “cardiomyopathy should be monitored in patients with ICI by comprehensive echocardiographic assessment including myocardial strain.”
Lee S, Cho I, You SC et al. Increased risk of cancer therapy-related cardiomyopathy in patients with treated immune checkpoint inhibitors and concomitant cardiotoxic agents. Presented at: AHA Scientific Sessions 2021; November 13-15, 2021. Poster P406.
Visit Cardiology Advisor’s conference section for in depth coverage of the 2021 American Heart Association Scientific Sessions .
This article originally appeared on The Cardiology Advisor